Alert archive / Louisiana / Small Craft Advisories in 2012

Small Craft Advisory 59, NWS New Orleans, LA

December 26, 2012

NWS New Orleans, LA issued this small craft advisory at Dec 26, 2012, 3:28 PM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 26, 2012, 3:28 PM CST (21:28 UTC)
Expired
Dec 26, 2012, 9:00 PM CST
In force
6 hr
Issued by
NWS New Orleans, LA

The text

As transmitted, in the capitals the NWS used until 2016.

026 
WHUS74 KLIX 262128
MWWLIX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW ORLEANS LA
328 PM CST WED DEC 26 2012

...WINDS AND SEAS SLOWLY SUBSIDING...

.LOW PRESSURE OVER THE CAROLINAS IS SLOWLY MOVING EASTWARD. COLD
AIR IS IN PLACE AND THE WINDS WILL SLOWLY BE SUBSIDING AS HIGH
PRESSURE MOVES INTO THE AREA. 

GMZ575-577-270300-
/O.EXP.KLIX.SC.Y.0058.000000T0000Z-121226T2100Z/
/O.NEW.KLIX.SC.Y.0059.121226T2128Z-121227T0300Z/
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-
328 PM CST WED DEC 26 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM CST THIS EVENING. 

* WINDS...NORTHWEST WINDS NEAR 20 KNOTS WILL CONTINUE EASING THIS
  EVENING. 

* WAVES/SEAS...SEAS NEAR 7 FEET WILL SUBSIDE TO 4 TO 5 FEET LATER
  THIS EVENING. 

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

GMZ530-532-534-536-538-550-552-555-557-570-572-262230-
/O.EXP.KLIX.SC.Y.0058.000000T0000Z-121226T2100Z/
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
328 PM CST WED DEC 26 2012

...SMALL CRAFT ADVISORY HAS EXPIRED...

WINDS HAVE EASED TO AROUND 15 KNOTS AND SEAS HAVE RELAXED AS WELL.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this small craft advisory went out at Dec 26, 3:00 PM CST, 28 minutes earlier.

Area forecast discussion, Dec 26, 3:00 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
300 PM CST WED DEC 26 2012

.SYNOPSIS...

HIGH PRESSURE CENTERED FROM MINNESOTA TO TEXAS WITH LOW PRESSURE
OVER THE CAROLINAS CONTINUING TO MOVE NORTHEAST. LOW CLOUD DECK
HAS TAKEN MOST OF THE DAY TO ERODE AWAY ACROSS NORTHWEST
SECTIONS...WHILE SOUTHEAST PORTIONS HAVE SEEN A GOOD BIT OF
SUNSHINE. THIS HAS NOT REALLY HELPED TEMPERATURES ANY...AS EVEN
PLACES THAT HAVE HAD PLENTY OF SUNSHINE HAVE STRUGGLED TO EVEN
REACH 50 DEGREES. NORTHWEST WIND SPEEDS HAVE GRADUALLY EASED OVER
THE LAST FEW HOURS.

&&

.SHORT TERM...

SURFACE HIGH PRESSURE WILL MOVE EASTWARD AS STORM SYSTEM DEPARTS
OFF THE ATLANTIC COAST. RIDGE AXIS SHOULD BE PRETTY MUCH OVER THE
AREA BY THURSDAY MORNING...BRINGING IN DRIER AIR...CERTAINLY
ENOUGH TO JUSTIFY CURRENTLY FORECAST OVERNIGHT LOWS.

PATTERN REMAINS PROGRESSIVE THROUGH THE WEEKEND. SHORTWAVE WILL
MOVE FROM THE SOUTHERN ROCKIES THURSDAY TO THE OHIO RIVER VALLEY
SATURDAY. THIS WILL ALLOW A WEAK AREA OF LOW PRESSURE TO MOVE
ALONG THE NORTHERN GULF COAST ON FRIDAY. THIS SYSTEM WILL NOT
PACK THE PUNCH OF YESTERDAYS SYSTEM. WHILE SHEAR WOULD BE
SUFFICIENT FOR SEVERE WEATHER...INSTABILITY WILL BE LACKING AS
COMPARED TO LAST SYSTEM...NAM SOLUTION INDICATES 500-700 CAPE
VALUES...WITH GFS INDICATING 300 OR LESS. CANNOT RULE OUT A FEW
STRONG TO SEVERE THUNDERSTORMS FRIDAY...BUT RISK APPEARS TO BE
FAIRLY LOW AND LIKELY LIMITED TO NEAR THE COAST. WILL CONTINUE
WITH LIKELY POPS FOR FRIDAY AND FRIDAY NIGHT...BEFORE THE SYSTEM
MOVES EAST OF THE AREA.

TEMPERATURES WILL REMAIN WELL BELOW NORMAL FOR THURSDAY BEFORE
WARMING THURSDAY NIGHT AND FRIDAY. LEANED TOWARD COOLER GUIDANCE
ON FRIDAY...AND IF RAIN WERE TO BEGIN TOO EARLY...THESE READINGS
WOULD BE TOO WARM. 35

&&

.LONG TERM...

QUITE A BIT OF UNCERTAINTY IN THE MEDIUM RANGE WITH TWO FAMILIES
OF SOLUTIONS. ONE...CENTERED AROUND THE ECMWF...CUTS OFF AN UPPER
LOW OVER THE SOUTHWESTERN STATES...WHICH WOULD KEEP MOST OF NEXT
WEEK DRY UNTIL THAT LOW KICKS EASTWARD TOWARD THE END OF NEXT
WEEK. THE OTHER FAMILY OF SOLUTIONS...CENTERED AROUND THE
GFS...KEEPS THE PATTERN PROGRESSIVE...WHICH WOULD BRING ANOTHER
STORM SYSTEM ACROSS THE AREA NEW YEARS EVE AND NEW YEARS DAY. THIS
APPEARS TO BE ABOUT THE SAME STRENGTH AS THE SHORT TERM EVENT
FRIDAY...AND IS LIKELY TO PRODUCE SIMILAR RAIN AMOUNTS. PREVIOUS
FORECAST SOLUTION WAS BASED ALONG THE LINES OF THE GFS
SOLUTION...BUT WILL UNDERCUT RAIN CHANCES SLIGHTLY IN DEFERENCE TO
THE POSSIBILITY OF THE ECMWF SCENARIO OCCURRING. TEMPERATURE
SCENARIO WILL SEE TEMPERATURES WARMING TO ABOUT 5-10 DEGREES ABOVE
NORMAL AHEAD OF EACH SYSTEM...AND FALLING TO 5-10 DEGREES BELOW
NORMAL BEHIND EACH SYSTEM. 35

&&

.AVIATION...

LATEST SATELLITE TREND SHOWS THAT THE MVFR CLOUD DECK IS QUICKLY
ERODING...WITH KBTR AND KMCB TO BE THE LAST TO LOSE THEIR CLOUDS.
THIS SHOULD HAPPEN IN THE NEXT HOUR OR TWO. WIND GUSTS WILL
SUBSIDE AFTER 00Z. LIGHTER EASTERLY WINDS ARE EXPECTED TOMORROW.

&&

.MARINE...

MOST REPORTING STATIONS HAVE SEEN WINDS DROP OFF TO ABOUT 15 KNOTS
OVER THE LAST FEW HOURS...SO UNLESS 21Z OBS SHOW SOMETHING
DIFFERENT...WILL ALLOW ADVISORY TO EXPIRE WITH NO HEADLINES
OVERNIGHT. POSSIBLE EXCEPTION WOULD BE EASTERN OUTER
WATERS...WHERE BUOY 42040 WAS STILL REPORTING 7 FOOT SEAS AT 20Z.
WINDS WILL QUICKLY BECOME EASTERLY...WITH ADVISORY LEVEL WINDS
POSSIBLE AS EARLY AS FRIDAY AFTERNOON WITH THE NEXT SYSTEM. EXPECT
ROUGH TO VERY ROUGH CONDITIONS TO LAST THROUGH MUCH OF THE
WEEKEND. 35

&&

.DECISION SUPPORT...
DSS CODE...BLUE.
DEPLOYED...TWO STORM SURVEY TEAMS STILL OUT.
ACTIVATION...NONE.
ACTIVITIES...SLURRY SUPPORT.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR
         AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
         SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  26  52  42  64 /   0  10  10  70
BTR  30  57  48  71 /   0  10  10  70
ASD  29  56  44  68 /   0  10  10  70
MSY  35  55  48  69 /   0  10  10  70
GPT  31  55  43  65 /   0  10  10  70
PQL  30  54  38  64 /   0  10  10  70

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
GM...NONE.

&&
Hazardous weather outlook, Dec 26, 10:31 AM CST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1031 AM CST WED DEC 26 2012

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-270445-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1031 AM CST WED DEC 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWEST WINDS OF 20 TO 25 KNOTS WILL REMAIN IN PLACE
OVER THE COASTAL WATERS THROUGH THIS AFTERNOON. SMALL CRAFT
ADVISORIES ARE IN PLACE FOR ALL OF THE COASTAL WATERS UNTIL 3 PM
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ANOTHER COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS TO THE
AREA FRIDAY AND FRIDAY NIGHT. AT THIS TIME... WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED. HOWEVER...A FEW STRONG THUNDERSTORMS ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT ANTICIPATED THROUGH TUESDAY...JANUARY 1ST.

In the hours before

Local storm report, Dec 26, 12:09 PM CST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1209 PM CST WED DEC 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     ZACHARY                 30.66N 91.15W
12/25/2012                   EAST BATON ROUGE   LA   NWS STORM SURVEY

            TREES REPORTED DOWN ALONG HIGHWAY 64 IN ZACHARY. NWS
            STORM SURVEY REPORTED WIND DAMAGE WAS DUE TO STRAIGHT
            LINE WINDS.

&&

BWAGNER

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 6:11 PM CSTSpecial Marine WarningLIX64 min
Dec 25, 6:42 PM CSTSpecial Marine WarningLIX63 min
Dec 25, 7:14 PM CSTTornado WarningLIXPlaquemines16 min
Dec 25, 7:49 PM CSTSpecial Marine WarningLIX56 min
Dec 26, 11:14 AM CSTRiver Flood WarningLIXSaint Tammany, Washington6 days

Nearby

Small Craft Advisories in Louisiana, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.